Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 36, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 14, 2006, 9:23 PM EDT for Botetourt County, Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2006, 9:23 PM EDT (01:23 UTC)
- Expired
- Apr 14, 2006, 10:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 2204 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 150126
SVRRNK
VAC023-150230-
/O.NEW.KRNK.SV.W.0036.060415T0123Z-060415T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 PM EDT FRI APR 14 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN AND CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 1030 PM EDT
* AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST
NORTH OF ORISKANY...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
ORISKANY...
GALA...
EAGLE ROCK...
SPRINGWOOD...
ARCADIA...
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FINCASTLE...LITHIA AND BUCHANAN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3773 7987 3764 8002 3746 7991 3745 7975
3752 7953 3776 7971
$$
RCS3 follow-up statements
000
WWUS51 KRNK 150156
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EDT FRI APR 14 2006
VAC023-150230-
/O.CON.KRNK.SV.W.0036.000000T0000Z-060415T0230Z/
BOTETOURT VA-
956 PM EDT FRI APR 14 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR BOTETOURT COUNTY...
TWO STORM CELLS ARE MERGING OVER EASTERN BOTETOURT COUNTY BETWEEN
LITHIA...BUCHANAN AND ARCADIA. NO REPORTS OF SEVERE WEATHER HAS BEEN
REPORTED FROM THESE MERGING CELLS. HOWEVER...MERGING CELLS HAVE A
HISTORY OF PRODUCING STRONG WINDS. WILL CONTINUE WITH THE SEVERE
THUNDERSTORM WARNING FOR BOTETOURT COUNTY UNTIL 10:30 PM.
AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES EAST OF ARCADIA...OR ABOUT 8 MILES EAST OF
BUCHANAN...MOVING EAST AT 35 MPH.
LAT...LON 3773 7987 3764 8002 3746 7991 3745 7975
3752 7953 3776 7972
$$
RCS000
WWUS51 KRNK 150220
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 PM EDT FRI APR 14 2006
VAC023-150230-
/O.CON.KRNK.SV.W.0036.000000T0000Z-060415T0230Z/
BOTETOURT VA-
1018 PM EDT FRI APR 14 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR BOTETOURT COUNTY...
AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A NEW SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 4 MILES NORTH OF GALA...OR NEAR GLEN WILTON...MOVING EAST AT
35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE
ROCK.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3773 7987 3764 8002 3746 7991 3745 7975
3752 7953 3776 7972
$$
JJ000
WWUS51 KRNK 150238
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT FRI APR 14 2006
VAC023-150246-
/O.EXP.KRNK.SV.W.0036.000000T0000Z-060415T0230Z/
BOTETOURT VA-
1036 PM EDT FRI APR 14 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN AND CENTRAL
BOTETOURT COUNTY EXPIRED AT 1030 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND EXITED THE
COUNTY.
LAT...LON 3773 7987 3764 8002 3746 7991 3745 7975
3752 7953 3776 7972
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 7:31 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Apr 14, 7:31 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 731 PM EDT FRI APR 14 2006 .AVIATION... ANOTHER MESOSCALE COMPLEX (MCS) MOVING THROUGH THE OHIO VALLEY WILL BRING ANOTHER ROUND OF CONVECTION TO SE WV THIS EVENING. THEN A SECOND MCS COMING OUT OF THE OHIO VALLEY TO BRING EVEN MORE CONVECTION TO THE AREA AROUND SUNRISE. BULK OF PRECIP TO HOLD OFF UNTIL AFTER MIDNIGHT AND STAYS NORTH THROUGH NORTHERN WV/VA. FOR THE IMMEDIATE AREA...SE WV AND VIRGINIA HIGHLANDS TO BE THE FOCUS FOR SHOWERS TONIGHT. ACCOMPANYING THE MCSS WILL BE A 45 KT WESTERLY LOW LEVEL JET. THIS WESTERLY JET WILL LIMIT PRECIPITATION CHANCES TO THE EAST. FOG POSSIBILITIES EXIST WITH SATURATED GROUND ACROSS NORTHERN CWA BUT LIMITED TO AREAS SEEING SOME CLEARING TONIGHT. WITH AN UNSTABLE ATMOSPHERE AND RESIDUALLY BOUNDARY IN THE AREA...THUNDERSTORMS COULD REDEVELOP SATURDAY AFTERNOON. && .PREV DISCUSSION... (ISSUED 319 PM EDT FRI APR 14 2006) SHORT TERM /TONIGHT/... ONGOING CONVECTION OVER THE FAR EASTERN CWA SHOULD EXIT THE AREA BY 20Z TO BE FOLLOWED MOSTLY CLEAR SKIES THROUGH THE EARLY EVENING. 18Z SOUNDING SHOWS THE ATMOSPHERE REMAINS FAIRLY UNSTABLE WITH LI -4.5 AND MID-LEVEL LAPSE RATES APPROACHING 7C/KM. WITH PWATS OF ONLY 0.77 MOISTURE REMAINS LIMITED. CANNOT RULE OUT LATE AFTERNOON DEVELOPMENT IN THIS UNSTABLE AIR MASS...BUT BEST CHANCE FOP MORE WIDESPREAD ACTIVITY LIES WITH THE DEVELOPING MCS OVER OH/IN THIS AFTERNOON. TRAJECTORY OF THIS SYSTEM SHOULD BE SOMEWHAT SIMILAR TO LAST NIGHTS MCS THAT TRAVELED FROM CHI TO RNK CWA OVERNIGHT. SO EXPECT A DECAYING MCS TO BE APPROACHING THE NORTHERN CWA LATE TONIGHT BUT EXACT PATH AND TIMING IS UNCERTAIN. HPC QPF NEXT 24-HR RANGES FROM NOTHING IN PIEDMONT NC TO AROUND 0.50 IN THE FAR NW. LONG TERM /SATURDAY THROUGH FRIDAY/... MCS SHOULD BE ONGOING AT THE START OF THE PERIOD SIMILAR TO THIS MORNING...HOWEVER EXPECT CLEARING ONCE AGAIN BY EARLY AFTN WITH TEMPS RECOVERING QUICKLY. WILL LIKELY AGAIN SEE A FEW MORE STORMS DURING THE AFTN HOURS AS ATM DESTABILIZES ONCE AGAIN AND LEFTOVER BOUNDARIES HELP FOCUS DEVELOPMENT...HOWEVER DEEP SHEAR VALUES ARE GREATLY DECREASED COMPARED TO TODAY...SO OVERALL ORGANIZATION MAY BE A BIT LESS THAN SEEN THIS AFTN. AS UPR SYSTEM AND ASSOCIATED SFC WAVE HEADS SOUTHEAST LATE SUNDAY...EXPECT FRONTAL BOUNDARY (INITIALLY FORCED SOUTHWARD BY PREVIOUS CONVECTION) WILL LIFT NORTHWARD THRU THE AREA. WITH PLENTY OF INSTABILITY IN PLACE...SHOULD SEE SOME MORE SHOWERS AND STORMS FIRE OFF LATE SUNDAY AFTN...ALTHOUGH BEST CHANCES ACRS THE NORTHERN HALF OF THE CWA AS AREAS FARTHER SOUTH APPEAR CAPPED. SHOULD CONVECTION DEVELOP...THINGS COULD GET INTERESTING GIVEN PROGGED DEEP SHEAR VALUES IN EXCESS OF 50 KTS...SUFFICIENT LOW LEVEL CAPE ON THE ORDER OF 150 J/KG...LOW LCL HEIGHTS...AND LOCALLY BACKED FLOW NORTH OF THE RETREATING BOUNDARY. CERTAINLY SOMETHING TO BE WATCHED...AS CONVECTION BETWEEN NOW AND THEN COULD AND PROBABLY WILL WREAK HAVOC WITH THE EVENTUAL LOCATION OF THE BOUNDARY. COULD SEE SOME FOG EARLY SUNDAY WITH GOOD MOISTURE POOLING ALONG LIFTING BOUNDARY. TEMPS ON SUNDAY LOOK POTENTIALLY VERY WARM SOUTH OF THE FRONT...POTENTIALLY BEING THE WARMEST DAY OF THE NEXT FEW FOR SOME AREAS. MODEL GUIDANCE HAS BEEN QUITE CONSISTENT WITH ITS DEPICTION OF UPR WAVE AND ITS ASSOCIATED SFC REFLECTION RIDING ALONG OLD FRONTAL BOUNDARY INTO THE AREA THROUGH THE DAY ON MONDAY. THIS SHOULD BE A SLOW PROCESS AS THE WAVE RUNS INTO INCREASINGLY CONFLUENT FLOW AIDED BY DEEPENING COLD VORTEX ACRS QUEBEC INTO FAR NORTHERN NEW ENGLAND ON SUNDAY. GIVEN PLENTY OF MOISTURE LIKELY TO BE IN PLACE BY THIS TIME (WITH ADVERTISED PWATS IN EXCESS OF AN INCH) AND SLOW MOVEMENT OF THE SYSTEM...SETUP APPEARS FAVORABLE FOR AN EXTENDED PERIOD OF PRECIP ACRS MUCH OF THE REGION LATE SUNDAY INTO MONDAY. IN ADDITION...AS SFC WAVE PASSES ON MONDAY...IT WILL DRAG A BACKDOOR COLD FRONT THRU FROM THE NORTH...WITH TEMPS FALLING THRU THE AFTN HOURS. STILL PLENTY OF UNCERTAINTY WITH TIMING OF BOUNDARY...HOWEVER WITH PLENTY OF CLDS IN PLACE AND FLOW TURNING QUICKLY NORTHEAST...WOULD THINK MONDAY HAS THE POTENTIAL TO BE QUITE COOL FOR SOME AREAS...PRIMARILY THE NORTHEAST HALF OF THE CWA. HAVE LOWERED GOING NUMBERS FOR THIS PERIOD TO REFLECT THE POTENTIAL...ALTHOUGH MIGHT NOT BE COOL ENOUGH SHOULD FRONT COME THRU EARLY IN THE MORNING. OTHERWISE...EXPECT A CLEARING TREND ON TUES AS HIGH PRESSURE BUILDS SOUTH INTO THE AREA...ALTHOUGH STILL A COOL DAY AS INFLUENCE OF DEEP UPR VORTEX TO THE NORTH REMAINS STRONG. UPR RIDGING BEGINS TO BUILD IN ON WEDNESDAY AHEAD OF DEEP CUTOFF SYSTEM PROGRESSING THRU THE PLAINS/MIDWEST. THIS SHOULD PROVIDE SLIGHTLY WARMER TEMPS...ALTHOUGH WITH WARM FRONT APPROACHING IN ASSOCIATION WITH THE UPR SYSTEM STILL SOME QUESTIONS ABOUT DEGREE OF WARMUP. SHOWER AND TSTORM CHANCES CONTINUE INTO FRIDAY AS SYSTEM SLOWLY OPENS UP WHILE PROGRESSING EASTWARD. AVIATION... MORNING MCS HAS MOVED ON LEAVING VFR CONDS AT ALL TAF SITES. ATMOSPHERE WILL BE QUITE UNSTABLE WITH NEARLY FULL SUN THIS AFTERNOON. SLIGHT POTENTIAL FOR SEVERE CONVECTION BUT NOT HIGH ENOUGH PROBABILITY FOR TAF INCLUSION. MCS FORECAST TO DEVELOP IN THE MIDWEST THIS AFTERNOON EXPECTED TO TRACK SOUTHEAST TOWARD THE SRN APPALACHIANS AND MAY AFFECT THE TAF SITES LATER TONIGHT BUT ONLY PLACED CB IN THE CLOUD GROUP TO REFLECT UNCERTAINTY OF DEVELOPMENT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && RCS
Hazardous weather outlook, Apr 14, 3:34 PM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 334 PM EDT FRI APR 14 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 334 PM EDT FRI APR 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING HOURS. SHOULD ANY THUNDERSTORMS DEVELOP...THEY HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL PERIODS OF SHOWERS AND STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING THROUGH LATE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FOR ANY THUNDERSTORMS THAT DEVELOP. LAWRENCE
In the hours before
Local storm report, Apr 14, 8:05 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT FRI APR 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 3 S QUINWOOD 38.01N 80.70W
04/14/2006 M0.88 INCH GREENBRIER WV PUBLIC
&&
JWHITELocal storm report, Apr 14, 8:12 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT FRI APR 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL QUINWOOD 38.06N 80.70W
04/14/2006 M1.00 INCH GREENBRIER WV PUBLIC
&&
JWHITELocal storm report, Apr 14, 8:52 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EDT FRI APR 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL WHITE SULPHUR SPRINGS 37.80N 80.30W
04/14/2006 M1.00 INCH GREENBRIER WV TRAINED SPOTTER
&&
JWHITELocal storm report, Apr 14, 9:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT FRI APR 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL WHITE SULPHUR SPRINGS 37.80N 80.30W
04/14/2006 E1.25 INCH GREENBRIER WV PUBLIC
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 8:42 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 49 min |
| Apr 15, 2:17 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, City of Covington | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.